Creating a free account will enable you to subscribe to our daily and weekly email newsletters, as well as customize your reading experience to show only the categories most relevant to you.
Signing up only take a few minutes, so why not give it a try and see what you've been missing out on.
New research suggests that use of statins, a class of drugs taken by millions of Americans with high cholesterol, is linked to a higher risk for developing cataracts.
Dr. Jessica Leuschen, of the San Antonio Military Medical Center, Texas, and colleagues report their findings in a paper published online in JAMA Ophthalmology.
According to the US Centers for Disease Control and Prevention (CDC), cataracts, a predominantly age-related condition where the lens of the eye becomes cloudy, is the leading cause of vision loss in the US.
Studies like this are especially important because as the US population ages, the incidence of cataracts is likely to increase. So any modifiable risk factors should be a public health concern, the researchers explain in their background information.
They also say previous studies that have looked at the link between statin use and cataracts have produced conflicting results. Some say there is an increased risk, others say there is not, and some show inconsistent associations.
For instance, the results of a large review of published research presented at the European Society of Cardiology Congress 2013, found that statins lower risk of cataracts, while an earlier study published in the August 2012 issue of Optometry and Vision Science suggested statin use is linked to increased risk of cataracts.
For their study, Dr. Leuschen and colleagues compared the risk for developing cataracts between closely-matched statin users and non-users.
From a military healthcare database, they identified over 46,000 patients that met their study criteria, including over 13,600 statin users and 32,600 non-users.
They defined users as patients who had received at least a 90-day supply of statins, and non-users as patients never having received a statin during the period of study, which was based on prescriptions from fiscal year 2005, and for which there was patient data from 2003 to 2010.
The researchers then sifted through the patient data to pair up statin users with non-users as closely as possible, for instance by age, sex, medical conditions - a total of 44 variables in all.
They managed to find nearly 7,000 closely-matched pairs of statin users and non-users.
Their analyses found the risk for cataract was higher among statin users, compared with non-users. When they took into account other known risk factors, this showed statin users had a 27% higher chance of developing cataracts than non-users.
In their conclusion, they urge doctors to carefully consider the risks versus the benefits of statin use, especially for primary prevention, and they call for further studies.
Written by Catharine Paddock PhD
Copyright: Medical News Today
Not to be reproduced without the permission of Medical News Today.
Association of Statin Use With Cataracts: A Propensity Score–Matched Analysis; Leuschen J, Mortensen EM, Frei CR, Mansi EA, Panday V, Mansi I; JAMA Ophthalmol. published online 19 September 2013; DOI:10.1001/jamaophthalmol.2013.4575; Abstract.
Additional source: JAMA Ophthalmology news release 19 September 2013.
Visit our Eye Health / Blindness category page for the latest news on this subject.
Please use one of the following formats to cite this article in your essay, paper or report:
Paddock, Catharine. "Statin use may raise cataract risk." Medical News Today. MediLexicon, Intl., 24 Sep. 2013. Web.
10 Dec. 2013. <http://www.medicalnewstoday.com/articles/266445>
Paddock, C. (2013, September 24). "Statin use may raise cataract risk." Medical News Today. Retrieved from
Please note: If no author information is provided, the source is cited instead.
If you write about specific medications, operations, or procedures please do not name healthcare professionals by name.
For any corrections of factual information, or to contact the our editorial team, please use our feedback form. Please send any medical news or health news press releases to:
Note: Any medical information published on this website is not intended as a substitute for informed medical advice and you should not take any action before consulting with a health care professional. For more information, please read our terms and conditions.
This page was printed from: http://www.medicalnewstoday.com/articles/266445.php
Visit www.medicalnewstoday.com for medical news and health news headlines posted throughout the day, every day.
© 2004-2013 All rights reserved. MNT (logo) is the registered trade mark of MediLexicon International Limited.